Skip to Main Content

Lithium is widely used for the treatment of bipolar depression and other psychiatric disorders. The only normal route of lithium elimination is via the kidney, so patients with acute or chronic kidney disorders are at risk for accumulation of lithium resulting in gradual onset (chronic) toxicity. Intoxication resulting from chronic accidental overmedication or kidney impairment is more common and usually more severe than that seen after acute oral overdose.

CLINICAL FINDINGS

Mild to moderate toxicity causes lethargy, confusion, tremor, ataxia, and slurred speech. This may progress to myoclonic jerking, delirium, coma, and convulsions. Recovery may be slow and incomplete following severe intoxication. Laboratory studies in patients with chronic intoxication often reveal an elevated serum creatinine and an elevated BUN/creatinine ratio due to underlying volume contraction. The white blood cell count is often elevated. ECG findings include T-wave flattening or inversion, and sometimes bradycardia or sinus node arrest. Nephrogenic diabetes insipidus can occur with overdose or with therapeutic doses. Dysfunction of the thyroid and parathyroid glands has also been described as a result of prolonged lithium exposure.

Lithium levels may be difficult to interpret. Lithium has a low toxic:therapeutic ratio, and chronic intoxication can be seen with levels only slightly above the therapeutic range (0.8–1.2 mEq/L). In contrast, patients with acute ingestion may have transiently very high levels (up to 10 mEq/L reported) without any symptoms before the lithium fully distributes into tissues. Note: Falsely high lithium levels (as high as 6–8 mEq/L) can be measured if a green-top blood specimen tube (containing lithium heparin) is used for blood collection.

TREATMENT

After acute oral overdose, consider gastric lavage or whole bowel irrigation to prevent systemic absorption (Note: lithium is not adsorbed by activated charcoal). In all patients, evaluate kidney function and volume status, and give intravenous saline-containing fluids as needed. Monitor serum lithium levels and seek assistance with their interpretation and the need for dialysis from a medical toxicologist or regional poison control center (1-800-222-1222). Consider hemodialysis if the patient is markedly symptomatic or if the serum lithium level exceeds 4–5 mEq/L, especially if kidney function is impaired. Continuous renal replacement therapy may be an effective alternative to hemodialysis.

+
Baird-Gunning  J  et al. Lithium poisoning. J Intensive Care Med. 2017 May;32(4):249–63.
[PubMed: 27516079]
+
Decker  BS  et al. Extracorporeal treatment for lithium poisoning: systematic review and recommendations from the EXTRIP Workgroup. Clin J Am Soc Nephrol. 2015 May 7;10(5):875–87.
[PubMed: 25583292]
+
Gitlin  M. Lithium side effects and toxicity: prevalence and management strategies. Int J Bipolar Disord. 2016 Dec;4(1):27.
[PubMed: 27900734]
+
Gong  R  et al. What we need to know about the effect of lithium on the kidney. Am J Physiol Renal Physiol. 2016 Dec 1;311(6):F1168–71.
[PubMed: 27122541]
+
Lavonas  EJ  et al. Hemodialysis for lithium poisoning. Cochrane Database Syst Rev. 2015 Sep 16;9:CD007951. ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.